Hail, Lyon
- When
- April 18, 12:44 AM CST
- Where
- Lyon County, 12 mi W of Marshall
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.450, -96.033
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 7:48 PM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 848 PM CDT SAT APR 17 2004 .DISCUSSION... FIRST ROUND OF TSTRMS FIRED JUST EAST OF CWA ACROSS SOUTHERN MN...NOW DEVELOPMENT SHOWING JUST SOUTH OF IDA COUNTY...CLOSE TO WARM FRONT. WEST TO EAST WARM FRONT FROM NEAR KODX IN EAST CENTRAL NEBRASKA TO NEAR KOFK TO JUST SOUTH OF KSUX TO NORTH OF KEBS IN CENTRAL IA AT 01Z. EXPECT WARM FRONT TO PUSH NORTH TO BE NEAR NORTHERN PART OF FSD CWA BY 12Z. AIRMASS VERY UNSTABLE NEAR AND SOUTH OF WARM FRONT. STILL EXPECT TSTRMS TO FIRE NEAR WARM FRONT AS IT PUSHES NORTH...ESPECIALLY AFTER LOW LEVEL JET KICKS IN LATER TONIGHT. BEST ACTIVITY MAY WELL END UP ACROSS THE NORTHERN PART OF CWA TOWARD MORNING...BUT WILL NOT RULE OUT SCATTERED THUNDERSTORMS JUST ABOUT ANYWAY ACROSS CWA OVERNIGHT AS WARM FRONT AND LLJ BECOME MORE ACTIVE. MINOR CHANGES MADE TO GRIDS...AND ZONES IN GENERALLY GOOD SHAPE AT THIS TIME. WILL WORDSMITH THE ZFP BUT MAJOR CHANGES NOT EXPECTED. STILL LOOKS VERY WARM SUNDAY...WITH NEAR RECORD TEMPS POSSIBLE ACROSS SE PART OF CWA. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...FIRE WX WATCH SUN ZONES 040-055-056-060>062-065>067-068-071. MN...FIRE WX WATCH SUN ZONES 071-072-080-081-089-090-097-098. IA...FIRE WX WATCH SUN ZONES 001>003-012>014-020>022-031-032. NE...FIRE WX WATCH SUN ZONES 013-014. && HARMON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 AM CDT SAT APR 17 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WARM FRONT WILL MOVE NORTH INTO THE AREA TONIGHT FOLLOWED BY A STRONG SOUTHERLY FLOW OF WARM AND MORE MOIST AIR. SCATTERED THUNDERSTORMS SHOULD DEVELOP LATER TONIGHT WITH A FEW SEVERE STORMS POSSIBLE...ESPECIALLY EAST OF INTERSTATE 29. THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT ACROSS THE AREA ON SUNDAY AFTERNOON. AHEAD OF THIS FRONT THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AS TEMPERATURES RISE INTO THE 80S. THIS WILL RESULT IN A CHANCE FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ON SUNDAY INTO EARLY SUNDAY NIGHT. STRONG...DAMAGING WINDS WILL BE THE GREATEST THREAT WITH THESE STORMS FOLLOWED BY LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE ACROSS NORTHWEST IOWA. THE VERY STRONG SOUTH TO SOUTHWEST FLOW OF VERY WARM AIR SHOULD ALSO BRING AN EXTREME FIRE DANGER TO MUCH OF NORTHWEST IOWA AND ADJACENT PARTS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHEAST NEBRASKA BY SUNDAY AFTERNOON. A VERY HIGH FIRE DANGER IS EXPECTED IN THE REMAINDER OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT... && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1122 PM HAIL 2 SE CANISTOTA 43.58N 97.26W
04/17/2004 1.00 INCH MCCOOK SD TRAINED SPOTTER
&&
DPMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1221 AM HAIL CHESTER 43.89N 96.93W
04/18/2004 0.75 INCH LAKE SD FIRE DEPT/RESCUE
HAIL AT CHESTER...REPORTED BY THE FIRE DEPARTMENT.
&&
DPMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1249 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1202 AM HAIL 10 N COLMAN 44.13N 96.82W
04/18/2004 0.75 INCH MOODY SD TRAINED SPOTTER
1224 AM HAIL 2 SSE BUSHNELL 44.30N 96.63W
04/18/2004 1.75 INCH BROOKINGS SD TRAINED SPOTTER
1225 AM HAIL 2 ESE COLMAN 43.97N 96.78W
04/18/2004 1.00 INCH MOODY SD TRAINED SPOTTER
1233 AM HAIL HENDRICKS 44.51N 96.43W
04/18/2004 0.88 INCH LINCOLN MN TRAINED SPOTTER
1233 AM HAIL 7 NW LAKE BENTON 44.33N 96.39W
04/18/2004 1.75 INCH LINCOLN MN TRAINED SPOTTER
&&
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
102 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1253 AM HAIL 4 NE FLANDREAU 44.09N 96.54W
04/18/2004 1.75 INCH MOODY SD TRAINED SPOTTER
&&
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
110 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0106 AM HAIL 12 NNW PIPESTONE 44.16N 96.41W
04/18/2004 2.00 INCH PIPESTONE MN AIRPLANE PILOT
&&
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 AM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 AM HAIL LAKE BENTON 44.26N 96.29W
04/18/2004 2.75 INCH LINCOLN MN TRAINED SPOTTER
&&
BOUSTEADThe Sioux Falls radar (KFSD), 111 km away, was scanning. The volume nearest the first event began at 06:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395015.